Hirsutism and Hormones

Hirsutism is more common as a result from a male hormone called Androgen. Up to 20% of women suffer from a condition called Polycystic Ovary Syndrome (PCOS). This can create facial and body (coarse) hair more than normal and at times, be a lot darker. It is also a signal of underlying Androgens.

It’s inherited through your genes, but generally becomes a problem when reaching puberty. I say all as males get affected by this also. It is when terminal (coarse) hair growth becomes noticeable. The medical term is Andrenarche (early stages of sexual maturity) and advances after puberty.

Lowering your Androgen levels helps but unfortunately, when you become &/or are hormonal. This is when you will need medical help. Weight loss can help which you can do at home. You can also shave, wax, or use another form of hair removal which also helps clearing up your problem. But again, this solution does not help everyone.

Another common condition is due to sugar which affects your insulin levels. You are able to treat this yourself at home by following a low-carb diet or watch your food intake. Rather than dieting alone, you can add Cinnamon to foods and drinks.

Some of the treatments available are:

* hormone suppression such as the oral contraceptive pill
* peripheral androgen blockade such as Aldactone (Spironolactone)
* destruction of your hair follicle using electrolysis.

Some may even suggest Laser. Unless you treat the underlying issue and cause, I would be suggest waxing &/or epilating.

Gonadotrophin Releasing Hormone

Gonadotrophin Releasing Hormone (GnRH) may be a potential treatment for hirsutism. The most common GnRH agonists used are leuprolide acetate, buserelin and decapeptyl. GnRH are drugs that decrease ovarian steroid production. GnRH may help if ovarian hyperandrogenism (too much androgen produced by the ovaries) is a problem.

One of the common prescribed drugs for hair removal is Eflornithine (Vaniqa). It’s a topical drug prescribed to treat unwanted facial hair in women it could work in men too. The mechanism of action for eflornithine is reduction in follicular cell growth rate. Laser photoepilation heats hair and adjacent tissues to suspend growth.

Related: Prescription Oral Medications

Accutane Medication

Everyone has suffered from Acne at sometime during life. I have also seen that with most males and females, trying over-the-counter medications, is very much a trial and error. Yet, when it has to do with our hormones, unfortunately, extra attention needs to be sought.

Although quite a few years ago now, I had been on Accutane medication and for quite a few months. So, I had wanted to share my story with you here with you.

Once I had started treatment, the first thing which had stood out was my skin drying in certain areas and not a little dry but very dry. Having oily skin, this was quite noticeable and at times, skin becoming pinkish/red in colour and flaky.

During the course of 4 or 5 months, you will notice that the skin will become worse before getting better. After this time frame, you skin will become some what clearer although if you are thinking that the treatment is over, think again.

From my experience and of the people that I knew who were on this medication at the time, treatment was usually 6-8 months yet I had been an exception. I had been on this much longer.

I had suffered blood noses, headaches/migraines and severe dry lips. The blood noses and already having had experience with my headaches and migraines, was nothing new. It was that it was more frequent than have a headache/migraine on occasions.

The dry lips is an understatement. This is where my lips were so red raw, the skin peeling that at most times, I would be having tears every now then rolling down my cheeks. Asking me to smile was also something that I was not willing to do as I knew that as soon as I did, the skin on my lips would crack open and begin to bleed. This wouldn’t stop for several hours later.

Asking me if I would do it again or if I would have had any hesitations? My answer is definitely NO!

My only question for you is if you can handle some of the after affects of taking this medication?

Related: Accutane: A Controversial Drug Chris Pine Used to Fix His Acne Problem